Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 508, NWS Norman, OK

June 15, 2017Hughes County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2017, 10:02 AM CDT for Hughes County, Seminole County, Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 10:02 AM CDT (15:02 UTC)
Expired
Jun 15, 2017, 11:00 AM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hughes County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 79 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:30 AM CDTHAIL 13 Nw Wetumka, OKHWY 27

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS54 KOUN 151502
SVROUN
OKC063-133-151600-
/O.NEW.KOUN.SV.W.0508.170615T1502Z-170615T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1002 AM CDT THU JUN 15 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seminole County in east central Oklahoma...
  Northern Hughes County in southeastern Oklahoma...

* Until 1100 AM CDT

* At 1002 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northwest of Cromwell to 4 miles east of
  Bearden, moving south at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Wetumka, Cromwell and Lamar. 

This includes Interstate 40 between mile markers 204 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3508 9606 3507 9607 3529 9666 3540 9661
      3540 9660 3541 9658 3539 9654 3541 9654
      3544 9657 3546 9654 3543 9651 3543 9649
      3545 9648 3544 9644 3529 9644 3529 9616
      3510 9605
TIME...MOT...LOC 1502Z 345DEG 8KT 3539 9648 3534 9631 

HAIL...1.50IN
WIND...60MPH
 
$$

11
2 follow-up statements
495 
WWUS54 KOUN 151522
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1022 AM CDT THU JUN 15 2017

OKC063-133-151600-
/O.CON.KOUN.SV.W.0508.000000T0000Z-170615T1600Z/
Seminole OK-Hughes OK-
1022 AM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHEASTERN SEMINOLE AND NORTHERN HUGHES COUNTIES...

At 1021 AM CDT, severe thunderstorms were located along a line
extending from near Cromwell to 4 miles southeast of Bearden, moving 
southeast at 10 mph. The strongest storm is located between Wetumka 
and Bearden.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wetumka, Cromwell and Lamar. 

This includes Interstate 40 between mile markers 208 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3508 9606 3507 9607 3527 9659 3539 9654
      3541 9654 3542 9649 3542 9644 3529 9644
      3529 9616 3510 9605
TIME...MOT...LOC 1521Z 336DEG 8KT 3535 9647 3530 9633 

HAIL...1.50IN
WIND...60MPH
 
$$

11
402 
WWUS54 KOUN 151556
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1056 AM CDT THU JUN 15 2017

OKC063-133-151602-
/O.EXP.KOUN.SV.W.0508.000000T0000Z-170615T1600Z/
Seminole OK-Hughes OK-
1056 AM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE AND
NORTHERN HUGHES COUNTIES WILL EXPIRE AT 1100 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northern and central Hughes county, with the severe storm just south 
of Wetumka.

LAT...LON 3508 9606 3507 9607 3527 9659 3539 9654
      3541 9654 3542 9649 3542 9644 3529 9644
      3529 9616 3510 9605
TIME...MOT...LOC 1552Z 345DEG 8KT 3529 9645 3524 9631 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:47 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 5:47 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
547 AM CDT Thu Jun 15 2017

.DISCUSSION...
The June 15-16, 2017 12 UTC TAF discussion follows:

&&

.AVIATION...
Light southerly winds are expected to increase and become gusty
later this morning. This afternoon, isolated to scattered
thunderstorms may develop along a dryline across northwest
Oklahoma this afternoon. These thunderstorms could impact KWWR,
KGAG, and KCSM between 22-02 UTC; however, the probability
affecting a given terminal are too low to include in the TAFs.

Additional thunderstorms are expected to develop across Kansas.
These thunderstorms may coalesce into a complex of thunderstorms
that would move southeastward this evening. Greatest confidence
for impacts from the thunderstorms are across north central
Oklahoma, including KPNC. There is a lower chance, but these
storms may shift southward into central Oklahoma, impacting KOKC
and KOUN this evening. Any thunderstorms could be severe with the
threat of strong wind gusts, hail, and temporary restrictions in
visibility. Within any complex of storms, surface winds may
abruptly change direction to the north/northwest in association
with the leading gust front.

Mahale

&&

.PREV DISCUSSION... /issued 333 AM CDT Thu Jun 15 2017/

DISCUSSION...
Primary forecast concern is the chance of showers/storms this
evening.

For this afternoon, isolated thunderstorms will be possible along
the dryline across the Texas panhandle. These storms could affect
western north Texas and adjacent parts of western Oklahoma late
afternoon/early evening. There is higher confidence that scattered
thunderstorms will develop across Kansas and perhaps far
northwest Oklahoma late afternoon as a mid-level shortwave trough
provides ascent for convection.

These thunderstorms are expected to grow upscale into a mesoscale
convective complex (MCS) that will propagate south-southeastward
toward higher low-level theta-e air this evening. Sufficient
elevated instability (MUCAPE >= 3000 J/kg) should allow the
complex to propagate into northern Oklahoma with a continued
threat of damaging wind gusts, hail, and heavy rainfall.

There is still some uncertainty on the southwestern extent of the
MCS track, but the consensus of convective-allowing models and
parameterized models indicate a continued westward shift from the
previous days' runs. The 15/00Z 3 KM NAM is very similar to
yesterday evening's run with the MCS affecting central Oklahoma
mid to late evening. Therefore, opted to increase the chance of
showers/storms north and east of a line from Alva, Oklahoma to
Oklahoma City to Shawnee.

For Friday and Saturday, a strengthening cap is expected as mid-
level temperatures warm (700 mb temperatures are progged to be
14-16C at 00Z Sat) and heights rise. This should preclude any
substantial deep, moist convection. Hot temperatures are expected
with Saturday still forecast to be the hottest day so far this
year. 850 mb temperatures are still progged to range from 25-31C
across the area, which should result in high temperatures in the
mid-90Fs to low 100Fs.

As a mid/upper-level trough amplifies across the Great Lakes, an
attendant cold front is expected to shift south Sunday with
cooler, near average temperatures in its wake. Showers/storms
will be possible along and perhaps behind the cold front. The
highest chance will be across southeast Oklahoma Sunday night.

Hot weather (with above-average temperatures) is expected to
return by the middle part of the week as the mid-level ridge
expands eastward into the Southern Plains.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  95  69  96  75 /  20  50   0   0
Hobart OK         97  69  98  75 /  20  20   0   0
Wichita Falls TX  97  72  98  76 /  10  20   0   0
Gage OK           98  66  97  70 /  30  20  10   0
Ponca City OK     96  68  95  75 /  30  60   0  10
Durant OK         94  73  96  75 /  10  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10/10
Hazardous weather outlook, Jun 15, 8:17 AM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
817 AM CDT Thu Jun 15 2017

OKZ004>048-050>052-TXZ083>090-161330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
817 AM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorm Outlook...
There is an enhanced risk of severe thunderstorms across portions
of northern Oklahoma. There is a slight risk of severe
thunderstorms across much of central and western Oklahoma and far
western north Texas.

Location...
the enhanced risk is located along and north of a line from
Buffalo to Woodward to Waukomis to north of Stillwater. A slight
risk surrounds the enhanced risk and is located north of a line
from Crowell, Texas to Elmer to near Fort Cobb to Purcell and
Holdenville, Oklahoma.

Timing...
The most likely time for severe weather will be from 4 PM to 1
AM.

Impacts...
Hail up to the size of tennis balls and wind gusts over 70 mph
will be possible.

Discussion...
Scattered thunderstorms are expected to develop late this
afternoon across portions of northern Oklahoma, and perhaps
southwestern Oklahoma, and then move south southeast. Large hail
will be possible with these storms mainly before 10 PM. A complex
of storms may then progress southward over portions of central
Oklahoma during the overnight hours. If a complex does develop,
damaging wind gusts, hail up to the size of golf balls, and
locally heavy rainfall will be the primary hazards after sunset.

.Heat...
Widespread heat indices from around 100 to 105 degrees are
expected late this afternoon. Be sure to drink plenty of water
and take frequent breaks when working or playing outside.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return Saturday night across
northeastern Oklahoma, and continue Sunday into Monday across much
of Oklahoma and western north Texas. A few strong to severe
storms will be possible.

.Heat...
Widespread heat indices from around 101 to 108 degrees are
expected late Saturday afternoon. Be sure to drink plenty of
water and take frequent breaks when working or playing outside.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jun 15, 8:38 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
838 AM CDT THU JUN 15 2017

OKZ026-151400-
Lincoln OK-
838 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Lincoln County Until 900
AM CDT...

AT 834 AM CDT, a strong thunderstorm was located near Davenport,
moving southeast at 15 MPH. Another strong storm was between
Chandler and Tryon.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Chandler, Stroud, Davenport, Carney, Sparks, Warwick and Kendrick.

This includes Interstate 44 between mile markers 162 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3552 9665 3559 9693 3586 9706 3579 9663
      3577 9662 3552 9662
TIME...MOT...LOC 1334Z 334DEG 15KT 3570 9670

CMS
Special weather statement, Jun 15, 9:38 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
938 AM CDT THU JUN 15 2017

OKZ026-151515-
Lincoln OK-
938 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Lincoln County Until
1015 AM CDT...

AT 935 AM CDT, a strong thunderstorm was located 7 miles northwest of
Paden, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

This storm will remain over mainly rural areas of east central
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3563 9678 3570 9662 3547 9663
TIME...MOT...LOC 1435Z 332DEG 7KT 3560 9664

11
Special weather statement, Jun 15, 9:41 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
941 AM CDT THU JUN 15 2017

OKZ031-032-151515-
Hughes OK-Seminole OK-
941 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Hughes and
northeastern Seminole Counties Until 1015 AM CDT...

AT 938 AM CDT, strong thunderstorms were along a line extending from
near Boley to 3 miles north of Bearden to 3 miles west of Clearview,
moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Wetumka, Dustin and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3514 9601 3513 9601 3523 9639 3539 9659
      3541 9659 3539 9654 3541 9654 3542 9656
      3543 9656 3544 9657 3545 9655 3543 9649
      3546 9648 3545 9644 3529 9644 3529 9598
      3515 9598
TIME...MOT...LOC 1438Z 343DEG 11KT 3546 9651 3540 9641 3538 9624

11
Special weather statement, Jun 15, 9:59 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
959 AM CDT THU JUN 15 2017

OKZ026-151530-
Lincoln OK-
959 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
1030 AM CDT...

AT 956 AM CDT, strong thunderstorms were along a line extending from
2 miles south of Chandler to 6 miles north of Prague, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Prague and Sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9694 3571 9693 3564 9662 3547 9663
TIME...MOT...LOC 1456Z 336DEG 8KT 3567 9687 3558 9666

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:53 PM CDTSpecial Weather StatementOUNCuster37 min
Jun 14, 8:29 PM CDTSpecial Weather StatementOUNCuster31 min
Jun 14, 8:34 PM CDTSevere Thunderstorm WarningOUNCuster, Washita27 min
Jun 14, 9:25 PM CDTSpecial Weather StatementOUNMajor35 min
Jun 15, 8:38 AM CDTSpecial Weather StatementOUNLincoln22 min
Jun 15, 8:41 AM CDTSevere Thunderstorm WarningOUNLincoln49 min
Jun 15, 9:38 AM CDTSpecial Weather StatementOUNLincoln37 min
Jun 15, 9:41 AM CDTSpecial Weather StatementOUNOkfuskee34 min
Jun 15, 9:59 AM CDTSpecial Weather StatementOUNLincoln31 min
Jun 15, 10:25 AM CDTSevere Thunderstorm WarningOUNLincoln50 min
Jun 15, 10:44 AM CDTSevere Thunderstorm WarningOUNHughes61 min
Jun 15, 11:10 AM CDTSevere Thunderstorm WarningOUNLincoln50 min
Jun 15, 11:15 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jun 15, 11:43 AM CDTSpecial Weather StatementOUNSeminole32 min
Jun 15, 12:13 PM CDTSpecial Weather StatementOUNLincoln32 min
Jun 15, 12:21 PM CDTFlash Flood WarningOUNLincoln4 hr
Jun 15, 12:23 PM CDTSpecial Weather StatementOUNSeminole37 min
Jun 15, 4:44 PM CDTSpecial Weather StatementOUNEllis46 min
Jun 15, 5:03 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward42 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward38 min
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward52 min
Jun 15, 6:09 PM CDTSevere Thunderstorm WarningOUNEllis51 min
Jun 15, 6:29 PM CDTAreal Flood AdvisoryOUNEllis3 hr
Jun 15, 6:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods49 min
Jun 15, 6:57 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.